Alert archive / North Dakota / Tornado Warnings in 2010

Tornado Warning 6, NWS Bismarck, ND

May 24, 2010Hettinger County, Stark County, North Dakota

NWS Bismarck, ND issued this tornado warning at May 24, 2010, 4:54 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2010, 4:54 PM MDT (22:54 UTC)
Expired
May 24, 2010, 5:30 PM MDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Hettinger County, ND, Stark County, ND

What was reported inside it

TimeReportWhereRemark
May 24, 5:05 PM MDTHAIL 1.75Lefor, NDGOLFBALL SIZE HAIL HEAVY RAIN 1 3/4 INCHES IN 15 MIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:03 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
651 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WFUS53 KBIS 242254
TORBIS
NDC041-089-242330-
/O.NEW.KBIS.TO.W.0006.100524T2254Z-100524T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM MDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
  CENTRAL STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 530 PM MDT

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 10 MILES NORTHEAST OF REGENT...OR 29 MILES
  SOUTHEAST OF DICKINSON...AND MOVING NORTH AT 50 MPH.

* THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  STARK AND NORTH CENTRAL HETTINGER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4683 10266 4683 10217 4649 10229 4649 10254
TIME...MOT...LOC 2253Z 184DEG 45KT 4660 10241

$$

SIMOSKO
2 follow-up statements
904 
WWUS53 KBIS 242316
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT MON MAY 24 2010

NDC041-242325-
/O.CAN.KBIS.TO.W.0006.000000T0000Z-100524T2330Z/
HETTINGER ND-
516 PM MDT MON MAY 24 2010

...THE TORNADO WARNING FOR NORTH CENTRAL HETTINGER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA.

LAT...LON 4669 10258 4683 10266 4683 10217 4669 10222
TIME...MOT...LOC 2315Z 184DEG 45KT 4687 10238

$$

NDC089-242330-
/O.CON.KBIS.TO.W.0006.000000T0000Z-100524T2330Z/
STARK ND-
516 PM MDT MON MAY 24 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL STARK COUNTY UNTIL
530 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR RICHARDTON...OR 19 MILES EAST OF DICKINSON...
MOVING NORTH AT 50 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL STARK
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4669 10258 4683 10266 4683 10217 4669 10222
TIME...MOT...LOC 2315Z 184DEG 45KT 4687 10238

$$

SIMOSKO
235 
WWUS53 KBIS 242329
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT MON MAY 24 2010

NDC089-242338-
/O.EXP.KBIS.TO.W.0006.000000T0000Z-100524T2330Z/
STARK ND-
529 PM MDT MON MAY 24 2010

...THE TORNADO WARNING FOR CENTRAL STARK COUNTY WILL EXPIRE AT 630 PM
CDT/530 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.
HOWEVER HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

LAT...LON 4669 10258 4683 10266 4683 10217 4669 10222
TIME...MOT...LOC 2328Z 184DEG 45KT 4703 10236

$$

SIMOSKO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at May 24, 2:24 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 24, 2:24 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT MON MAY 24 2010

.SYNOPSIS...ON GOING SEVERE WEATHER WITH TORNADO WATCH CURRENTLY
IN EFFECT SOUTH CENTRAL AND EAST UNTIL 10 PM CDT. MOIST FLOW OVER
WARM FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA CREATING
FAVORABLE ENVIRONMENT FOR SEVERE STORMS SOUTH CENTRAL AND
EAST...ALSO HEAVY RAIN. AS THE SYSTEM DEPARTS TONIGHT I EXPECT
STRONG SOUTHWEST WINDS TO BE A THREAT TUESDAY. HAVE LEFT THE HIGH
WIND WATCH IN PLACE.

&&

.SHORT TERM...MADE ONLY MINOR CHANGES TO CURRENT FORECAST WITH
FLASH FLOOD WATCH CONTINUING ACROSS THE JAMES RIVER VALLEY THROUGH
THIS EVENING. POTENTIAL EXISTS FOR HEAVY RAIN WEST. FLASH FLOOD
GUIDANCE IS HIGHER THERE. WILL MENTION HEAVY RAIN SOUTH AND EAST.

AS MENTION IN THE SYNOPSIS...THERE IS A SIGNIFICANT THREAT OF
SEVERE STORMS AND TORNADOES ACROSS SOUTHERN AND EASTERN NORTH
DAKOTA. AS THE SYSTEM LIFTS OUT...THE REGION BECOMES OVERPLAYED
SOUTHWEST FLOW ALOFT WITH SUBSIDENCE LIKELY TO MIX DOWN TO THE
SURFACE. THIS ALONG WITH GRADIENT WINDS SHOULD KEEP THE POTENTIAL
FOR HIGH WIND CRITERIA GOING TUESDAY. ALL THIS LIFTS OUT AND ENDS
TUESDAY NIGHT...LEAVING WEDNESDAY AND THURSDAY QUIET.

.LONG TERM...FRIDAY THROUGH MONDAY...
EXTENDED PERIOD WILL BEGIN DRY FRIDAY BUT BY SATURDAY AND SUNDAY I
EXPECT AN INCREASE IN THE LIKELIHOOD FOR A WET AND WINDY PERIOD.
THIS MAY EXTEND INTO MONDAY DEPENDING ON SPEED AND TRACK OF UPPER
LEVEL FEATURES.

.AVIATION...MULTIPLE HAZARDS TO AVIATION CONTINUE THIS PERIOD.
SIGNIFICANT THUNDERSTORMS WITH SEVERE POTENTIAL...(LARGE HAIL/
WINDS GRATER THAN 50KTS AND THE POTENTIAL FOR TORNADOES) EXIST
ACROSS SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA. KBIS/KJMS THE
MOST LIKELY TO SEE THUNDERSTORMS AT OR IN THE VICINITY OF THE
AIRPORTS. KDIK WILL SEE IFR CIGS AS EASTERLY UPSLOPE HOLDS LOW
CLOUDS IN PLACE. THIS WILL ALSO BE POSSIBLE AT KBIS.

&&

.HYDROLOGY...

MORE RAIN SHOWERS AND THUNDERSTORMS MOVING THROUGH THE FORECAST AREA
WILL HAVE AN INCREASED EFFECT ON LOCAL STREAMS OVER THE NEXT FEW
DAYS.  A NUMBER OF AREAS HAVE RECORDED ALMOST TWO INCHES OF RAIN
FROM THE PAST WEEKEND THROUGH MONDAY MORNING.  THIS HAS LIKELY
CREATED SOME VERY LOCALIZED FLASH FLOODING OF SMALL STREAMS AND
DRAINAGES...BUT HAS NOT CREATED FLOODING OF THE BIGGER RIVERS AND
STREAMS.  THIS PATTERN WILL CONTINUE THROUGH LATE MONDAY AS
MORE...AND POSSIBLY EVEN STRONGER...THUNDERSTORMS PASS THROUGH
SOUTHERN AND CENTRAL NORTH DAKOTA.  EVEN WITH THE RECENT WET WEATHER
AND INCOMING RAINS...THE BIGGER RIVERS AND STREAMS ARE STILL
UNLIKELY TO EXPERIENCE WIDESPREAD FLOODING ALTHOUGH HIGHER WATER
WILL BECOME MORE NOTED IN MANY AREAS.

THE LOWER JAMES RIVER NEAR LUDDEN CURRENTLY HAS A STAGE OF 13.4 FEET
AND IS THE ONLY RIVER CURRENTLY ABOVE FLOOD STAGE IN THE BISMARCK
FORECAST AREA.  WHILE THE LOWER JAMES WILL RISE SLIGHTLY OVER THE
NEXT FEW DAYS...IT WILL NOT LIKELY REACH THE MODERATE FLOOD STAGE OF
14 FEET.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
NDZ001>005-009>013-017>023-031>036-040>046.

WIND ADVISORY UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR NDZ001>004-
009>012-017-018-031>033-040-041-043-044.

FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR NDZ005-013-023-025-
036-037-047-048-050-051.

&&

SHORT TERM...ABELING
AVIATION...ABELING/AYD
LONG TERM...AYD/ABELING
HYDROLOGY...SCHLAG
Hazardous weather outlook, May 24, 3:51 AM MDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT MON MAY 24 2010

NDZ001>004-009>012-017>022-031>035-040>046-251000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
451 AM CDT MON MAY 24 2010 /351 AM MDT MON MAY 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY
RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST.
ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS
AFTERNOON AND EVENING.

STRONG WINDS AHEAD OF SURFACE LOW PRESSURE WILL DEVELOP WEST AND
NORTH CENTRAL THIS AFTERNOON WITH GUSTS TO NEAR 45 MPH POSSIBLE.
SEE WWW.WEATHER.GOV FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW
PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60
MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST
AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY.

THERE IS SLIGHT CHANCE FOR THUNDERSTORMS WEST AND SOUTH WEDNESDAY
NIGHT. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS FAR
NORTHWEST AND NORTH CENTRAL THURSDAY NIGHT INTO FRIDAY.

A BETTER CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND
SUNDAY. MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED
THREAT FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT. HOWEVER...THE UNCERTAINTY REMAINS HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NDZ005-013-023-025-036-037-047-048-050-051-251000-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
451 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY
RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST.
ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS
AFTERNOON AND EVENING.

THERE IS POTENTIAL FOR VERY HEAVY RAIN WITH THIS SYSTEM ACROSS
CENTRAL NORTH DAKOTA. BE PREPARED FOR HEAVY RAINS THAT MAY CAUSE
FLASH FLOODING...AND FLOODING OF LOW LYING AREAS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW
PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60
MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST
AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY.

A CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND SUNDAY.
MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED THREAT
FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
HOWEVER...THE UNCERTAINTY REMAINS HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NH

In the hours before

Special weather statement, May 24, 2:18 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
318 PM CDT MON MAY 24 2010

NDZ043-044-242130-
BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BOWMAN...HETTINGER
218 PM MDT MON MAY 24 2010

AT 220PM MDT...DOPPLER RADAR WAS INDICATING AN AREA OF SHOWERS AND
THUNDERSTORMS OVER NORTHWESTERN SOUTH DAKOTA MOVING NORTH AT AROUND
40 MPH. THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING QUARTER
SIZE HAIL...VERY HEAVY RAIN...AND STRONG WINDS IN NORTHWESTERN
SOUTH DAKOTA. EXPECT THESE THUNDERSTORMS TO MOVE INTO BOWMAN AND
ADAMS COUNTIES BY 330 PM MDT. IF YOU SEE A THUNDERSTORM APPROACH...HEAD
INDOORS AND TUNE INTO YOUR LOCAL MEDIA OUTLET OR NOAA WEATHER RADIO
FOR FURTHER UPDATES.

KS/TSW
Local storm report, May 24, 4:23 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
523 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FUNNEL CLOUD     10 S NEW ENGLAND        46.39N 102.87W
05/24/2010                   HETTINGER          ND   LAW ENFORCEMENT

            TWO FUNNEL CLOUDS ON HIGHWAY 22

&&

CLH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:05 AM MDTSevere Thunderstorm WarningBISDickey55 min
May 24, 1:47 AM MDTHigh Wind WatchBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 20 more23 hr
May 24, 1:47 AM MDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Divide and 10 more23 hr
May 24, 9:32 AM MDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells43 min
May 24, 11:19 AM MDTSevere Thunderstorm WarningBISLaMoure, Stutsman56 min
May 24, 11:53 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure, Stutsman52 min
May 24, 12:53 PM MDTSevere Thunderstorm WarningBISLaMoure12 min
May 24, 12:57 PM MDTSevere Thunderstorm WarningBISLaMoure, Stutsman48 min
May 24, 1:04 PM MDTTornado WarningBISLaMoure, Logan, McIntosh26 min
May 24, 1:27 PM MDTTornado WarningBISLaMoure, Logan23 min
May 24, 3:37 PM MDTSevere Thunderstorm WarningBISAdams38 min
May 24, 3:50 PM MDTTornado WarningBISAdams25 min
May 24, 4:10 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger50 min
May 24, 4:15 PM MDTTornado WarningBISAdams, Hettinger30 min
May 24, 4:33 PM MDTSevere Thunderstorm WarningBISAdams57 min
May 24, 4:42 PM MDTFlash Flood WarningBISLaMoure, Stutsman4 hr
May 24, 4:58 PM MDTAreal Flood AdvisoryBISAdams, Hettinger3 hr
May 24, 5:06 PM MDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh, Stutsman54 min
May 24, 5:07 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger53 min
May 24, 5:09 PM MDTSevere Thunderstorm WarningBISLaMoure, Stutsman51 min
May 24, 5:33 PM MDTSevere Thunderstorm WarningBISDunn, Grant, Hettinger, Mercer, Morton, Oliver and 2 more57 min
May 24, 5:46 PM MDTTornado WarningBISMorton, Stark15 min
May 24, 5:48 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman27 min

Nearby

Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.